|Need Advice on Testost Replac. and/or Anab. Ster.
Jan 21, 2000
NOT: Please read and be patient - this question is a bit lengthy, but I think udeful.
31 YO Male, HIV+ for about 11 years. Started taking Combivir/Viracept about 3.5 years ago with beginning VL of about 250k and cd4 of approx. 350. VL has been consistently undetectable (< 400 - he only does the ultra-sensitive occassionally), and CD4 ranging from 500-670. All-in-all, I am very happy with the response.
However, I have been experiencing some monir weight loss - only say 5 lbs (am 6'1", and weight 178-188). Also, I have noticed that my legs and glutes are showing signs of excessive "veininess" and fat loss (not as apparent in the arms, nor does there seem to be a high level of muscle atrophy).
My ID Doctor has put me on Anadrol 50 for about 1 year (100 mg/day). I have not been workng out diligently, but the Anadrol has shown some signs of slightly increasing muscle mass, but only in my upper body. Based on my research, I expected a fairly dramatic change as I understood Anadrol to be nearly controversial in terms of its excellent effectiveness but highly androgenic effects.
I have also been feeling quite weak for some time - just no energy, especially in the morning hours. I had my doctor run a testosterone test the past week (he'd never done one on me before), and it came back as 204. They tell me this is in the normal range, but I have no idea what to compare it to.
My questions are: Does it sound like I need Test Replacement therapy? Will test replacement have unwanted side-effects like male pattern balding or other side effects? Also, is there a better anabolic that I should be using instead of Anadrol - and will it be a problem is testosterone replacement therapy is needed? Since increase dmuscle mass is associated with decreased mortality, I would like to "pump up" to a slightly higher weight - and perhaps, though only cosmetically, mask some of the effects of the minor lipodistrophy/wasting I'm experiencing.
Thanks for reading and all your help - this forum is invaluable to everyone.
Response from Dr. Dieterich
Your story is usual in some ways, unusual in others.
The "veininess" that you describe reflects loss of subcutaneous fat. This is also called lipodystrophy, or more accurately, lipoatrophy. Very common in antiretroviral treatment of HIV, as you know. So far, there is not much understanding of why this happens or what is going on metabolically. There is also little or nothing that we can do about this, at present.
The muscle questions are more easilly addressed. You are taking a pretty large amount of anabolic steroid. Why then have you gained only a little bit of strength and muscle mass? This is in fact predictable--and is because you are not working out (doing weight lifting , "resistance exercise") very much, as you note. It turns out that testosterone or anabolics at high doses do not have a big-time effect UNLESS YOU ALSO EXERCISE! The expected gain in muscle due to androgens (testosterone or anabolics ) without exercise is a few pounds. With hard work-outs, it can increase to 15 - 20 lb of muscle, or more.
So I don't think that the answer is to switch anabolics. I must admit that I am not a big fan of Anadrol (oxymethalone), because of concerns about serious liver toxicities. But it is in all likelihood a potent enough agent. There is only so much that any agent in this class will do, however, unless you also exercise.
The lowish testosterone is also predictable (normal levels are typically between 200 or so and 900 - 1100 or so).Taking anabolics turns off the body's own production of testosterone. The net result is lower blood testosterone levels (since oxymethalone doesn't show up as testosterone in the blood test). There is some controversy about what these low levels mean. It is reasonable to try testosterone replacement therapy, however, and see if you feel beter. It has to be rcognized that you can't have the energy, mood and libido effects of testosterone without the rest of the package : promotion of baldness (if you are at risk genetically), promotion of acne, some irritability, etc. None of these will necesarilly happen -- but they might.
You are also right that lean body mass (when it falls substantially) correlates with survival. Whether this relationship still holds as you get back toward baseline lean body mass levels is not certain (i.e. going from your usual muscle mass to a level above normal may not confer extra survival advantage - we don't know).
what is the normal testosterone level
deca and testosterone
- Blowjob From A Prostitute Scared I Have AIDS
- Blisters After Touching Anus Worried I Have HIV
- Blood In Semen After Touching Anus Worried I Have HIV
- Bloody Urine After Touching Dried Blood Worried I Have HIV
- Enlarged Lymph Nodes After Deep Kissing Worried I Have HIV
- Eye Floaters After Receiving Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.